Monday, 14 April 2014

Clinic speak: when to treat bladder infections

To treat or not to treat; bladder infection and steroids. #ClinicSpeak #MSBlog #MSResearch

"I frequently teach on a MS Preceptorship we run to educate people about MS. I tell the attendees that I spend most of my time dealing with symptomatic issues due to the ravages of MS on the brain and spinal cord; the blue line on my Tube map of MS. One of the symptomatic problems that takes up an extortionate amount of time is bladder problems and urinary tract infections. The study below make the case that MSers who need steroid treatment for a relapse should not have to wait to have their bladder or urinary tract infection (UTI) to treated before starting the steroids they can be done simultaneously. Should we adopt their advice? This is not a randomised study, but a clinical audit. Therefore we don't know the benefits and risk of MSers having their UTI treated prior to having steroids compared to those having both treated simultaneously. To guide practice we really need a randomised trial. Therefore, I can't say categorically which is correct. This is why the practice of medicine remains an art."



"Do you have urinary symptoms? I view bladder dysfunction in MS as integrator of damage and potentially an early read-out of poor prognosis. I therefore take this symptom in MSers seriously as it has implications for prognosis and treatment. Over the years I have observed that MSers who develop bladder dysfunction tend to do worse than MSers who don't have bladder symptoms. Why? The bladder is a complicated organ with several neurological components that can be affected by MS and hence is sensitive to damage."

"Why is the bladder an integrator of MS damage? The descending nerve fibres that travel from the brain to the lower spinal segments are very long and hence have a greater chance of being affected by MS lesions in their path to the bladder centre in the lower spinal cord. The same is true for motor fibres that control movement in the lower legs. The bladder, unlike the motor fibres to the leg, is more complicated because of the need to coordinate the different muscular functions in the bladder. Therefore any progressive MS damage is more likely to manifest with bladder dysfunction early on. This is why I now include bladder problems in my list of poor prognostic factors in MS."
Positive urine dipstick screen for a UTI

"I have already posted on the potential link between bladder infections and disease progression. The more infections you have, in particular severe infections, the more likely it is your MS will progress. Therefore if you have recurrent bladder infections you should try and prevent them occurring. How do you do this? Drink lots of liquids; flushing the bladder reduces infection rates. Also acidifying your urine by drinking cranberry juice or citric acid (citrasoda or lemonade) also helps. If you need intermittent self catheterisation (ISC) increasing the frequency of ISC may also help. if you are having frequent UTIs urinary antiseptics may help reduce infection rates. Urinary antiseptics are antibiotics that are concentrated in the urine; they are given in low concentrations so they have little impact on the rest of the body. I tend to cycle their use, every 3-4 months, to prevent the bacteria in the bladder becoming resistant to a specific agent . The agents I use currently are trimethoprim, cephalexin, nalidixic acid and nitrofurantoin."

Please read my Clinic Speak post on UTIs and bladder management.

Mahadeva et al. Urinary tract infections in multiple sclerosis: under-diagnosed and under-treated? A clinical audit at a large University Hospital. Am J Clin Exp Immunol. 2014 ;3(1):57-67.

Background: MS is a chronic demyelinating immune-mediated disease of the central nervous system. Infections have been implicated in different aspects of the disease such as induction of relapses and possibly, progression. Bladder dysfunction and associated urinary tract colonization (UTC) and infections (UTIs) are common in MS patients. UTIs can exacerbate neurological symptoms in MS, whilst high-dose steroid treatment of acute neurological worsening with concurrent untreated UTC may lead to unmasking of infection.

Aims: This clinical audit was designed to investigate whether our institution is adhering to the National Institute for Health Care and Excellence (NICE) Clinical Guideline 148 for the management of patients with lower urinary tract symptoms due to neurogenic bladder dysfunction. 

Methods & Results: We identified 21 patients with abnormal urine dipsticks out of 118 patients presenting at Nottingham University Hospitals for clinical review or for assessment of a relapse. Patients were asked about catheter status and the presence of any lower urinary tract symptoms. In all cases of relapse assessment, current practice at our institution had been to delay treatment with methylprednisolone (MP), pending the results of microbiology culture and sensitivity testing. If the patient was confirmed to have an infection, treatment with MP was delayed further awaiting completion of a course of antibiotics. 

Conclusions: We suggest that corticosteroid treatment need not be delayed but rather administered simultaneously with antibiotic treatment for the UTI, provided that the patient has no systemic symptoms of infection (e.g. fever, rigors, raised CRP). Patients must be educated and cautioned to contact their doctor in the event that systemic symptoms do develop during treatment.

3 comments:

  1. Nitrofurantoin neuropathy.

    The short story is yes, you have to do what you can WITH A GOOD UROLOGST to keep yourself UTI clear.

    Be aware that Macrobid-Nitrofurantoin may not be a good option, especially for MS'ers. Here is the research my urologist cited to me:

    http://www.ncbi.nlm.nih.gov/pubmed/2851293
    http://www.ncbi.nlm.nih.gov/pubmed/6272676
    http://www.ncbi.nlm.nih.gov/pubmed/219931
    http://www.ncbi.nlm.nih.gov/pubmed/22332195


    UTI are killing my progress. I had a great first year on Tysabri(2011), then I started having monthly uti, which gives my MS worse than any MS I normally experience. I shamble and fall and skin my knees. After some antibiotics, I am back to normal. I gave up Tysabri for 9 months, am jc+ and wanted to try Lemtrada. I went on copaxone,(April 2013)and continued to have have uti. So I stopped ampyra in December 2013 But Lemtrada wasn't approved, my titers were low enough, so I'm back back on Tysabri. And I just had my first uti in three months. I went on a three day course of levaquin. I love Tysabri, but need to get clear of these uti.

    My urologist nixed my idea of taking an antibiotic day before, day of, and day after Tysabri infusion. I trust him because 3.5 years is the longest I've been without uti in 18 months.

    I've tried all the alternative cures-cranberries fresh & frozen, Ellura, and apple cider vinegar water, baking soda, vit c, stopped drinking coffee, cinnamon,nothing worked. Ask your MS friends, and find a urologist who will work with you. Long term use of antibiotics is damaging, but he has to understand that a uti can cause ms symptoms.

    I am 53, and had one uti in my twenties in my history.

    ReplyDelete
  2. to update: after my last uti, my urologist agrees that I should take an anti biotic the day before, the day of, and the day after my Tysabri infusion.

    ReplyDelete
  3. As a general point

    I am not a urologist, neurologist or a clinician, but it is essential that any anti-biotics when used are used properly. Full courses must be finished, otherwise they quickly lead to anti-biotic resistance and the anti-biotic becomes useless for everyone.

    Drug companies are not really developing anti-biotics as they are too cheap and so there is no incentive to bring along new ones, but antibiotic resistance is a big problem.

    Antibiotics often have major impact on bacterial infections within a few hours but it is essential that you keep taking them to kill of every last one.

    Antibiotics are widely available in some countries please seek advice from physicians before how to use them, they are not sweets...and need to be used properly

    ReplyDelete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.